Abstract and Applied Analysis

Abstract and Applied Analysis / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 494720 | 9 pages | https://doi.org/10.1155/2009/494720

Existence of Solutions for Nonlocal Boundary Value Problems of Higher-Order Nonlinear Fractional Differential Equations

Academic Editor: Paul Eloe
Received19 Feb 2009
Accepted27 Apr 2009
Published07 Jul 2009

Abstract

We study some existence results in a Banach space for a nonlocal boundary value problem involving a nonlinear differential equation of fractional order given by , , , , , , , . Our results are based on the contraction mapping principle and Krasnoselskii's fixed point theorem.

1. Introduction

Fractional differential equations involve derivatives of fractional order. They arise in many engineering and scientific disciplines such as the mathematical modeling of systems and processes in the fields of physics, chemistry, aerodynamics, electro-dynamics of complex medium, and polymer rheology. In consequence, the subject of fractional differential equations is gaining much importance and attention. For examples and details, see [117] and the references therein. However, the theory of boundary value problems for nonlinear fractional differential equations is still in the initial stages and many aspects of this theory need to be explored.

The subject of multipoint nonlocal boundary value problems, initiated by Ilin and Moiseev [18, 19], has been addressed by many authors, for instance, [2026]. The multipoint boundary conditions appear in certain problems of thermodynamics, elasticity, and wave propagation, see [27] and the references therein. The multipoint boundary conditions may be understood in the sense that the controllers at the end points dissipate or add energy according to censors located at intermediate positions.

For and we consider the following nonlinear fractional differential equation of order with nonlocal boundary conditions: where is the Caputo fractional derivative and is continuous. Here, is a Banach space and denotes the Banach space of all continuous functions from endowed with a topology of uniform convergence with the norm denoted by

By a solution of (1.1), we mean a function of class which satisfies the nonlocal fractional boundary value problem (1.1).

2. Preliminaries

Let us recall some basic definitions [12, 15, 17] on fractional calculus. Definition 2.1. For a function the Caputo derivative of fractional order is defined as where denotes the integer part of the real number

Definition 2.2. The Riemann-Liouville fractional integral of order is defined as provided that the integral exists.

Definition 2.3. The Riemann-Liouville fractional derivative of order for a function is defined by provided the right hand side is pointwise defined on
We remark that the Caputo derivative becomes the conventional th derivative of the function as and the initial conditions for fractional differential equations retain the same form as that of ordinary differential equations with integer-order derivatives. On the other hand, the Riemann-Liouville fractional derivative could hardly produce the physical interpretation of the initial conditions required for the initial value problems involving fractional differential equations (the same applies to the boundary value problems of fractional differential equations). Moreover, the Caputo derivative for a constant is zero while the Riemann-Liouville fractional derivative of a constant is nonzero. For more details, see [17].

Lemma 2.4 (see [28]). For the general solution of the fractional differential equation is given by where ().

In view of Lemma 2.4, it follows that

for some ().

Now, we state a known result due to Krasnoselskii [29] which is needed to prove the existence of at least one solution of (1.1).

Theorem 2.5. Let be a closed convex and nonempty subset of a Banach space Let be the operators such that (i) whenever (ii) is compact and continuous,(iii) is a contraction mapping. Then there exists such that

To study the nonlinear problem (1.1), we first consider the associated linear problem and obtain its solution.

Lemma 2.6. For a given the unique solution of the boundary value problem, is given by

Proof. Using (2.5), we have where are arbitrary constants. In view of the relations and for we obtain Applying the boundary conditions for (2.6), we find that and Substituting the values of in (2.8), we obtain This completes the proof.

3. Main Results

For the forthcoming analysis, we need the following assumptions:

;

In relation to the nonlocal problem (1.1), we define the constants: Theorem 3.1. Assume that is a jointly continuous function and satisfies the assumption Then the boundary value problem (1.1) has a unique solution provided where is given by (3.1).

Proof. Define by Let us set and choose where is such that Now we show that where For we have Now, for and for each we obtain Clearly depends on the parameters involved in the problem. As therefore, is a contraction. Thus, the conclusion of the theorem follows by the contraction mapping principle.

Theorem 3.2. Let be a jointly continuous function mapping bounded subsets of into relatively compact subsets of Further, the assumptions hold with where is given by (3.1). Then the boundary value problem (1.1) has at least one solution on Proof. Let us fix and consider We define the operators and on as For we find that Thus, It follows from the assumption that is a contraction mapping for Continuity of implies that the operator is continuous. Also, is uniformly bounded on as To show that the operator is compact, we use the classical Arzela-Ascoli theorem. Let be a bounded subset of We have to show that is equicontinuous and for each the set is relatively compact in In view of we define and consequently we have which is independent of Thus, is equicontinuous. Using the fact that maps bounded subsets into relatively compact subsets, we have that is relatively compact in for every . Therefore, is relatively compact on Hence, By Arzela-Ascoli theorem, is compact on Thus all the assumptions of Theorem 2.5 are satisfied and the conclusion of Theorem 2.5 implies that the boundary value problem (1.1) has at least one solution on

Example 3.3. Consider the following boundary value problem: Here, As therefore, is satisfied with Further, Thus, by Theorem 3.1, the boundary value problem (3.11) has a unique solution on

Acknowledgments

The authors thank the reviewers for their useful comments. The research of J. J. Nieto has been partially supported by Ministerio de Educacion y Ciencia and FEDER, project MTM2007-61724, and by Xunta de Galicia and FEDER, project PGIDIT06PXIB207023PR.

References

  1. B. Ahmad and J. J. Nieto, “Existence results for a coupled system of nonlinear functional differential equation with three-point boundary value problem,” preprint. View at: Google Scholar
  2. B. Ahmad and J. J. Nieto, “Existence results for nonlinear boundary value problems of fractional integrodifferential equations with integral boundary conditions,” Boundary Value Problems, vol. 2009, Article ID 708576, 11 pages, 2009. View at: Publisher Site | Google Scholar
  3. B. Ahmad and V. Otero-Espinar, “Existence of solutions for fractional differential inclusions with anti-periodic boundary conditions,” Article ID 625347, Boundary Value Problems. In press. View at: Google Scholar
  4. B. Ahmad and S. Sivasundaram, “Existence and uniqueness results for nonlinear boundary value problems of fractional differential equations with separated boundary conditions,” Communications in Applied Analysis, vol. 13, pp. 121–228, 2009. View at: Google Scholar
  5. J. Allison and N. Kosmatov, “Multi-point boundary value problems of fractional order,” Communications in Applied Analysis, vol. 12, pp. 451–458, 2008. View at: Google Scholar
  6. D. Araya and C. Lizama, “Almost automorphic mild solutions to fractional differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 69, no. 11, pp. 3692–3705, 2008. View at: Publisher Site | Google Scholar | MathSciNet
  7. B. Bonilla, M. Rivero, L. Rodríguez-Germá, and J. J. Trujillo, “Fractional differential equations as alternative models to nonlinear differential equations,” Applied Mathematics and Computation, vol. 187, no. 1, pp. 79–88, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. Y.-K. Chang and J. J. Nieto, “Some new existence results for fractional differential inclusions with boundary conditions,” Mathematical and Computer Modelling, vol. 49, no. 3-4, pp. 605–609, 2009. View at: Publisher Site | Google Scholar | MathSciNet
  9. V. Gafiychuk, B. Datsko, and V. Meleshko, “Mathematical modeling of time fractional reaction-diffusion systems,” Journal of Computational and Applied Mathematics, vol. 220, no. 1-2, pp. 215–225, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. V. Daftardar-Gejji and S. Bhalekar, “Boundary value problems for multi-term fractional differential equations,” Journal of Mathematical Analysis and Applications, vol. 345, no. 2, pp. 754–765, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. R. W. Ibrahim and M. Darus, “Subordination and superordination for univalent solutions for fractional differential equations,” Journal of Mathematical Analysis and Applications, vol. 345, no. 2, pp. 871–879, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  12. A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204 of North-Holland Mathematics Studies, Elsevier Science, Amsterdam, The Netherlands, 2006. View at: MathSciNet
  13. S. Ladaci, J. J. Loiseau, and A. Charef, “Fractional order adaptive high-gain controllers for a class of linear systems,” Communications in Nonlinear Science and Numerical Simulation, vol. 13, no. 4, pp. 707–714, 2008. View at: Publisher Site | Google Scholar | MathSciNet
  14. M. P. Lazarević, “Finite time stability analysis of PDα fractional control of robotic time-delay systems,” Mechanics Research Communications, vol. 33, no. 2, pp. 269–279, 2006. View at: Publisher Site | Google Scholar | MathSciNet
  15. I. Podlubny, Fractional Differential Equations, vol. 198 of Mathematics in Science and Engineering, Academic Press, San Diego, Calif, USA, 1999. View at: MathSciNet
  16. S. Z. Rida, H. M. El-Sherbiny, and A. A. M. Arafa, “On the solution of the fractional nonlinear Schrödinger equation,” Physics Letters A, vol. 372, no. 5, pp. 553–558, 2008. View at: Publisher Site | Google Scholar | MathSciNet
  17. S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach Science, Yverdon, Switzerland, 1993. View at: MathSciNet
  18. V. A. Ilin and E. I. Moiseev, “Nonlocal boundary value problem of the first kind for a Sturm Liouville operator in its differential and finite difference aspects,” Differential Equations, vol. 23, pp. 803–810, 1987. View at: Google Scholar
  19. V. A. Ilin and E. I. Moiseev, “Nonlocal boundary value problem of the second kind for a Sturm Liouville operator,” Differential Equations, vol. 23, pp. 979–987, 1987. View at: Google Scholar
  20. B. Ahmad, “Approximation of solutions of the forced Duffing equation with m-point boundary conditions,” Communications in Applied Analysis, vol. 13, pp. 11–20, 2009. View at: Google Scholar
  21. Y.-K. Chang, J. J. Nieto, and W.-S. Li, “On impulsive hyperbolic differential inclusions with nonlocal initial conditions,” Journal of Optimization Theory and Applications, vol. 140, no. 3, pp. 431–442, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  22. Y.-K. Chang, J. J. Nieto, and W. S. Li, “Controllability of semi-linear differential systems with nonlocal initial conditions in Banach spaces,” inpress Journal of Optimization Theory and Applications. View at: Publisher Site | Google Scholar
  23. P. W. Eloe and B. Ahmad, “Positive solutions of a nonlinear nth order boundary value problem with nonlocal conditions,” Applied Mathematics Letters, vol. 18, no. 5, pp. 521–527, 2005. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  24. J. R. Graef and J. R. L. Webb, “Third order boundary value problems with nonlocal boundary conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, no. 5-6, pp. 1542–1551, 2009. View at: Publisher Site | Google Scholar
  25. P. Gurevich, “Smoothness of generalized solutions for higher-order elliptic equations with nonlocal boundary conditions,” Journal of Differential Equations, vol. 245, no. 5, pp. 1323–1355, 2008. View at: Publisher Site | Google Scholar | MathSciNet
  26. R. Ma, “Positive solutions of a nonlinear m-point boundary value problem,” Computers & Mathematics with Applications, vol. 42, no. 6-7, pp. 755–765, 2001. View at: Google Scholar | MathSciNet
  27. R. Ma, “Multiple positive solutions for nonlinear m-point boundary value problems,” Applied Mathematics and Computation, vol. 148, no. 1, pp. 249–262, 2004. View at: Publisher Site | Google Scholar | MathSciNet
  28. V. Lakshmikantham, S. Leela, and J. V. Devi, Theory of Fractional Dynamic Systems, Cambridge Academic, Cambridge, UK, 2009.
  29. D. R. Smart, Fixed Point Theorems, Cambridge University Press, Cambridge, UK, 1980.

Copyright © 2009 Bashir Ahmad and Juan J. Nieto. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

1491 Views | 2085 Downloads | 63 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.